The above studies indicate a LUPUS ANTICOAGULANT.
The patient described herein had normal values for antithrombin III, protein C, protein S, plasminogen, antiplasmin, activated protein C resistance and was negative for factor V (Leiden) mutation as well as the prothrombin gene variant, thereby allowing exclusion of a hereditary hypercoagulable disorder. The presence of an anti-factor VIII antibody can be excluded as the factor VIII level is not low in this patient. However, the fact that the prolongation in APTT was not corrected by normal plasma together with the neutralization of the hexagonal phase phospholipids indicates the presence of antiphospholipid antibodies in the patient's blood.
Antiphospholipid antibodies (lupus anticoagulants and anticardiolipin antibodies) are regarded as important risk factors for ischemic stroke and transient ischemic attacks in young subjects (1).
Lupus anticoagulants are a heterogenous group of anti-phospholipid antibodies, usually IgG or IgM, that interfere with phospholipid dependent coagulation tests usually without interfering with in vivo clotting factor activity. There is an interference with APTT or other clotting tests that fail to correct when mixed with normal plasma. The name is a misnomer since most patients with lupus do not have a lupus anticoagulant and most patients with lupus anticoagulants do not develop systemic autoimmune disorders. While lupus anticoagulants do prolong the APTT, they have been associated with bleeding only in extremely rare cases (2).
Lupus anticoagulants affect 2-4% of the US population. They are seen in about 50% of patient's with systemic lupus erythematosus (SLE). Most commonly they are asymptomatic; however, a small percentage of cases are associated with episodes of venous and arterial thrombosis. There seems to be a skewed frequency of cerebral thrombosis when the arterial circulation is affected (3). A number of drugs such as procainamide, hydralazine, isoniazid, quinidine, phenytoin and penicillins (in children) have been associated with lupus anticoagulants or lupus-like syndromes. Most studies indicate that the risk of thrombosis in patients with drug-induced lupus anticoagulants is minimal or absent. Clinical clues that should lead to evaluation of antiphospholipid antibodies include stroke in a young adult, recurrent thrombosis or miscarriage, unexplained migraine and thrombocytopenia.
The exact etiology of lupus anticoagulants is unclear. Recent experiments have postulated that the immunologic stimulus for the production of antiphospholipid antibodies that have lupus anticoagulant activity may be phospholipids in the hexagonal or non-bilayer form. The formation of these phospholipids may require the presence of beta 2 glycoprotein I (apolipoprotein H) to induce a conformational change in the phospholipid molecule, render it immunogenic, and allow binding of antiphospholipid antibodies (4). The cause of the thromboses associated with lupus anticoagulants remains poorly defined.
The diagnosis of lupus anticoagulants remains a problem since no single test defines them. Several tests have to be done before their presence can be ruled out (5). Immunoassays for beta 2 glycoprotein I may enhance sensitivity and specificity and decrease the need for broader testing (6). The following is a list of tests that are done in our laboratory (% association with lupus anticoagulant):
The management of patients with lupus anticoagulants includes accurate identification and differentiation from anti-factor VIII antibody which may cause life threatening bleeding, possible discontinuance of the offending drug and anticoagulation for thrombosis. When lupus anticoagulants are found incidentally no therapy may be necessary.
Contributed by Malini Srinivasan MD and Franklin A. Bontempo MD